Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 23, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 10, 2016, 5:14 PM MDT for Chouteau County, Fergus County, Judith Basin County, Montana. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2016, 5:14 PM MDT (23:14 UTC)
- Expired
- Jun 10, 2016, 6:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chouteau County, MT, Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 91 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:19 PM MDT | HAIL 1.75 | 2 Nne Stanford, MT | |
| Jun 10, 5:42 PM MDT | HAIL 1.25 | 6 N Coffee Creek, MT | ESTIMATED HAIL UP TO HALF DOLLAR SIZE. |
| Jun 10, 5:49 PM MDT | TSTM WND GST 62 | 7 Ne Denton, MT | DELAYED REPORT FROM JUNE 10. SUSTAINED WIND OF 53 MPH...GUSTING TO 62 MPH |
| Jun 10, 5:58 PM MDT | TSTM WND GST 55 | 5 Ese Denton, MT | 55 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF DENTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:06 PM MDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2289 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
204
WUUS55 KTFX 102314
SVRTFX
MTC015-027-045-110000-
/O.NEW.KTFX.SV.W.0023.160610T2314Z-160611T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
514 PM MDT FRI JUN 10 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
NORTHEASTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...
WEST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 600 PM MDT
* AT 512 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STANFORD...
MOVING NORTHEAST AT 40 MPH. THERE WAS AN ADDITIONAL SEVERE
THUNDERSTORM NORTHEAST OF GEYSER. THESE STORMS HAVE A HISTORY OF
PRODUCING QUARTER SIZE HAIL IN CASCADE COUNTY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STANFORD...DENTON...GEYSER...SQUARE BUTTE...
DANVERS AND COFFEE CREEK.
THIS INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 20 AND 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4709 11038 4716 11052 4742 11056 4763 10987
4719 10959
TIME...MOT...LOC 2312Z 243DEG 36KT 4719 11028
HAIL...1.00IN
WIND...60MPH
$$
MARTIN1 follow-up statement
872
WWUS55 KTFX 102345
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT FRI JUN 10 2016
MTC045-102355-
/O.CAN.KTFX.SV.W.0023.000000T0000Z-160611T0000Z/
JUDITH BASIN MT-
545 PM MDT FRI JUN 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUDITH BASIN
COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.
LAT...LON 4722 10962 4720 10987 4723 10988 4723 10997
4724 11000 4727 11000 4728 11006 4731 11013
4736 11012 4736 11019 4750 11029 4763 10987
TIME...MOT...LOC 2345Z 247DEG 49KT 4743 10995
$$
MTC015-027-110000-
/O.CON.KTFX.SV.W.0023.000000T0000Z-160611T0000Z/
CHOUTEAU MT-FERGUS MT-
545 PM MDT FRI JUN 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN CHOUTEAU AND WEST CENTRAL FERGUS COUNTIES...
AT 545 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
DENTON...OR 23 MILES NORTHEAST OF STANFORD...MOVING NORTHEAST AT 55
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DENTON...SQUARE BUTTE...DANVERS AND COFFEE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4722 10962 4720 10987 4723 10988 4723 10997
4724 11000 4727 11000 4728 11006 4731 11013
4736 11012 4736 11019 4750 11029 4763 10987
TIME...MOT...LOC 2345Z 247DEG 49KT 4743 10995
HAIL...1.00IN
WIND...60MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:22 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 10, 2:22 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 222 PM MDT FRI JUN 10 2016 .DISCUSSION... THIS AFTERNOON THROUGH SUNDAY EVENING... Latest analysis shows circulation center and axis of Pacific upper-level trof has reached the WA/OR coast and is expected to make somewhat slow but steady progress eastward overnight. Moist southwest flow aloft along the leading edge of the trof combined with easterly surface winds bringing low-level moisture have set the stage for another round of thunderstorms this aftn/eve across central MT. Most parameters (CAPE, 0-6km wind shear, lifted index etc.) are well within the range for strong to severe storms, but will have to break the shallow low-level inversion that was still evident on the special balloon sounding we did at midday. We still expect that break to occur, but it may be later this aftn or early eve. Additional support for severe weather will come from the arrival of stronger jet stream winds (100-115 mph) now through this evening. Morning forecast models did shift the jet's core (115-125mph) to the west side of the Divide from earlier runs, so jet's contribution in our area may be reduced, but should be sufficient to help boost some storm development. Models continue to indicate slow approach of a surface cold front from the Pacific system, LCL not making it east of the Rocky Mtn Front until mid-late evening as cold air push behind it is not particularly strong. That may help storms persist a bit longer in our region as unstable conditions persist ahead of the front. Most convective activity will dissipate across the central counties by midnight, but scattered showers and a few storms will linger along the Hiline through the overnight hours. Southwest flow aloft continues on Sat as the trof axis moves to the ID Panhandle, so most locations will see another round of showers and some thunderstorms Sat aftn. With less instability behind the front, best chances for severe storms move to eastern MT tomorrow, and we'll see more of the short-lived, pulse-type storms with only marginal threat for gusty outflow winds and small hail. The trof axis finally reaches our area on Sun, bringing mostly dry conditions. Forecast on track for cooler temps through the weekend with highs in the upper 60s to low 70s on Sat/Sun. Waranauskas SUNDAY NIGHT THROUGH FRIDAY...A somewhat dry and breezy westerly flow aloft will move into the forecast area Sunday night into Monday. The resulting downsloping winds will keep North Central Montana dry through this period, but a disturbance will keep a chance of showers and thunderstorms over Southwest Montana. A low pressure center will then move out of the Gulf of Alaska and south along the Pacific Coast Tuesday through Wednesday. The resulting moist and unstable southwest flow aloft over Montana will bring a good chance of showers and thunderstorms to the forecast area during this time. Temperatures may cool enough to cause minor snow accumulation above mountain pass level, but significant impacts are unlikely. A high pressure ridge will then amplify over the central United States, which will shift the flow a bit farther west and focus the bulk of the showers/storms more so over Western Montana for Thursday into Friday. Temperatures will not fluctuate much during the period. Slightly above normal temperatures will fall to slightly below normal through Wednesday, but they will warm back above normal by Friday as the high pressure ridge builds into the area. Coulston && .AVIATION... UPDATED 1810Z. A Pacific cold front and upper level disturbance will move through the region late this afternoon/overnight. Expect widespread shower/thunderstorms to develop mainly north of I90. Some storms will produce strong winds/large hail. The storms griddle exit the Havre region by 10z Saturday. Expect VFR conditions across the region generally after 12z Sat. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 54 67 44 71 / 30 30 20 10 CTB 51 65 40 66 / 70 20 10 0 HLN 58 67 47 72 / 30 40 30 10 BZN 53 69 44 71 / 20 40 30 20 WEY 48 61 39 61 / 10 40 30 20 DLN 53 66 43 69 / 20 50 30 10 HVR 55 72 47 72 / 60 40 20 0 LWT 54 67 46 70 / 30 40 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 10, 4:08 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 PM MDT FRI JUN 10 2016
MTZ009-010-102245-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
408 PM MDT FRI JUN 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLACIER COUNTY UNTIL 445
PM MDT...
AT 407 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF KIOWA...OR 42 MILES NORTHEAST OF EVERGREEN...MOVING
NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KIOWA...SAINT MARY AND STARR SCHOOL.
LAT...LON 4888 11334 4871 11299 4844 11344 4846 11348
4855 11347 4855 11350 4859 11354 4858 11362
TIME...MOT...LOC 2207Z 218DEG 40KT 4855 11349
KJLocal storm report, Jun 10, 4:13 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL CENTERVILLE 47.39N 111.14W
06/10/2016 E0.25 INCH CASCADE MT TRAINED SPOTTER
PEA SIZE HAIL FALLING.
&&
BRUSDALocal storm report, Jun 10, 4:17 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
417 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL GERALDINE 47.60N 110.27W
06/10/2016 M1.00 INCH CHOUTEAU MT TRAINED SPOTTER
&&
MLSSpecial weather statement, Jun 10, 4:21 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 421 PM MDT FRI JUN 10 2016 MTZ012-013-050-054-102300- MEAGHER MT-CASCADE MT-JUDITH BASIN MT-CHOUTEAU MT- 421 PM MDT FRI JUN 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU... SOUTHEASTERN CASCADE...NORTHWESTERN JUDITH BASIN AND NORTHWESTERN MEAGHER COUNTIES UNTIL 500 PM MDT... AT 420 PM MDT...DOPPLER RADAR WAS TRACKING MULTIPLE STRONG THUNDERSTORMS. THE STRONGEST STORM IS 23 MILES SOUTH OF BELT...OR 32 MILES SOUTH OF GREAT FALLS...MOVING NORTHEAST AT 50 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... GEYSER...RAYNESFORD...SLUICE BOXES STATE PARK AND MONARCH. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTH CENTRAL MONTANA. LAT...LON 4695 11110 4707 11123 4752 11073 4729 11039 TIME...MOT...LOC 2220Z 229DEG 42KT 4706 11106 MARTIN
Local storm report, Jun 10, 4:30 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 10 SE HIGHWOOD 47.48N 110.64W
06/10/2016 M1.75 INCH CHOUTEAU MT PUBLIC
HAIL AND WIND LASTED 14 MINUTES. NO BROKEN WINDOWS AND
NO INJURIES. SMALL TREE LIMBS DOWN.
&&
MLSLocal storm report, Jun 10, 5:14 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
514 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL MONTANA CITY 46.54N 111.93W
06/10/2016 E0.25 INCH JEFFERSON MT TRAINED SPOTTER
PEA SIZE HAIL FALLING IN MONTANA CITY.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:03 PM MDT | Special Weather Statement | TFX | Chouteau | 42 min |
| Jun 10, 3:20 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 25 min |
| Jun 10, 3:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus | 45 min |
| Jun 10, 4:08 PM MDT | Special Weather Statement | TFX | Glacier | 37 min |
| Jun 10, 4:21 PM MDT | Special Weather Statement | TFX | Cascade | 39 min |
| Jun 10, 4:30 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 60 min |
| Jun 10, 4:37 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 38 min |
| Jun 10, 4:42 PM MDT | Tornado Warning | TFX | Chouteau, Fergus | 33 min |
| Jun 10, 5:17 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 43 min |
| Jun 10, 5:19 PM MDT | Special Weather Statement | TFX | Cascade | 26 min |
| Jun 10, 5:39 PM MDT | Special Weather Statement | TFX | 36 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.